Parabens: A Review of Epidemiology, Structure, Allergenicity, and Hormonal Properties

Allison L. Cashman; Erin M. Warshaw

Disclosures

Dermatitis. 2005;16(2):57-66. 

In This Article

Allergic Reactions

The first case of delayed-type hypersensitivity reaction to parabens was described in 1940 by Bonnevie and described a woman who reacted to ethylparaben in her antifungal preparation.[39] The prevalence of allergic contact dermatitis from parabens is low; in most studies, it ranges from 0 to 4.2%.[10,18,40] A meta-analysis by Krob and colleagues that evaluated 15 years of published Thin-Layer Rapid Use Epicutaneous (TRUE) Test (Mekos Laboratories A/S, Hillerød, Denmark) data established that paraben mix was one of the least prevalent allergens tested (only 0.5% of tested patients had reactions).[41] Table 1 [42,43,44,45,46,47,48,49,50,51,52,53,54,55,56,57,58,59,60,61,62,63,64,65,66,67,68,69,70,71,72,73,74,75] shows the prevalence of positive paraben results in routine patch testing from 1968 through 2002.

Numerous individual reports describing cases of contact dermatitis as a result of contact with parabens in topical products have been published.[76,77,78,79,80] Two cases reported by Mowad[11] and one case reported by Simpson[80] were recurrent reactions to facial cosmetic products and formulations. Sporadic case reports describing young children reacting to parabens in gel-like toy products called 'Let Rip! Fun Pot'[79] and 'Slimy'[81] are present in the literature. There has been one report of contact dermatitis from ultrasound gel[82] and a report of four cases from Unna boots.[83] Fisher reported a case of paraben dermatitis caused by a medicated bandage[84] and two cases involving paraben-containing topical steroid creams.[85] All of these affected individuals were patch-tested and had positive reactions to a paraben mixture.

Occupational cases of paraben contact dermatitis (among cooks and food handlers with hand dermatitis caused by paraben-containing foods) have also been reported.[86] Recently, Foti and colleagues reported a 42-year-old nonatopic male who presented with a severe eczematous reaction in the genital area after using a condom containing a retarding cream formulated with benzocaine and parabens. Patch testing yielded positive reactions to the retarding cream, benzocaine, and paraben mixture.[87]

Allergic contact dermatitis has most commonly been reported when paraben-containing products are used on damaged skin.[84] Patients with long-standing dermatitis and leg ulcers may become sensitized when topical preparations containing parabens (such as topical corticosteroids or Unna boot bandages) are applied, even preparations with low paraben concentrations of 0.1 to 0.3%.[18,19,84,85,88] This process is perpetuated with frequent re-application and can present as a stubborn recalcitrant dermatitis that is unresponsive to treatment.[89] The rate of sensitization to parabens in patients with chronic leg ulcers is higher than that of the general population. Machet and colleagues reported that of 3,043 leg ulcer patients, 8.5% had contact sensitivity to any allergen and of that 8.5%, 5.7% were sensitized to the paraben mixture.[90]

Although parabens are frequently found in cosmetics, they are considered weak sensitizers in these formulations. Paraben-sensitive individuals are often able to tolerate paraben-containing cosmetics when applied to normal intact skin. Sites of healed dermatitis occasionally flare when a sensitizer is applied whereas skin that has never been the site of dermatitis does not react. This puzzling aspect of the use of paraben-containing products was termed the 'paraben paradox' by Fisher.[91]

Most paraben-sensitive persons do not require a restrictive diet because ingestion of products containing parabens does not result in a dermatitis.[92] There are a few reports, however, of a systemic allergic contact dermatitis presenting as a generalized eczematous eruption after ingestion of paraben-containing medications or foods ( Table 2 ).[18,93] Kaminer and colleagues reported a patient who, after receiving an oral preparation of haloperidol syrup containing methylparaben, developed a generalized eczematous eruption; testing by macrophage migration inhibitor factor indicated paraben sensitivity.[94] Veien and colleagues conducted a study involving 14 paraben-sensitive patients who ingested placebo and paraben-containing capsules. Only 2 (14%) of the 14 patients reacted: one patient with hand eczema developed vesicles on the sides of fingers within 24 hours of ingesting the capsule, and the other patient had a localized flare at the paraben patch-test site.[95]

The same paraben compounds that cause delayed-type reactions can also cause type I immediate reactions such as contact urticaria. In a study by Katsarou and colleagues, 664 patients were tested to determine the incidence of immediate contact reactions to European Standard series allergens. Within 30 minutes, 30 patients (4.5%) reacted positively to the paraben mixture. The clinical relevance of these reactions, however, was not described.[96] Most reports of type I reactions to parabens describe localized cutaneous urticarial plaques present in the distribution of exposure to the paraben-containing product,[8,39,97] but a few cases with systemic symptoms have been described. Carr reported a case of anaphylaxis from an intraurethral lignocaine preparation containing paraben preservative. The authors attributed the reaction to parabens; however, this patient was not patch-tested.[98] Henry and colleagues described a 31-year-old man who developed hives, itching, and redness within 15 minutes of applying different cosmetic products and who subsequently developed immediate cutaneous wheal and flare reactions when tested with topical applications of 5% methylparaben and 5% ethylparaben.[99]

Although not currently performed in the clinical setting, positive passive transfer (to produce the Prausnitz-Küstner reaction) was performed in the past. This procedure involved injecting a small amount (0.1 mL) of a paraben-sensitive patient's serum into a healthy volunteer's forearm. If the recipient reacted, the test result was considered positive and indicative of a type I immunoglobulin E (IgE)-mediated sensitivity.[100] Henry and colleagues reported a patient with contact urticaria from paraben-containing moisturizers who had both a positive open patch-test reaction to parabens and a positive passive transfer reaction.[99]

Paraben-containing parenteral products include antibiotics, corticosteroids, local anesthetics, radiopharmaceuticals, vitamins, antihypertensives, diuretics, insulin, heparin, and chemotherapeutic agents.[36] The prevalence of type I immediate hypersensitivity to parenteral parabens was investigated by Kajimoto and colleagues, who conducted a double-blind study of intravenous regional anesthesia using 0.5% prilocaine with or without 0.1% methylparaben in 200 patients. Seventeen (8.5%) of the patients developed an immediate reaction after injection with the methylparaben-containing compound whereas only 4 (2%) of the patients reacted to the paraben-free anesthetic.[101]

Several cases of immediate hypersensitivity reactions (including bronchospasm, pruritus, localized angioedema, and generalized dermatitis) to parenterally administered compounds containing parabens have been reported.[10,102,103,104,105,106,107,108,109,110,111] Reactions to local anesthetics and intravenous infusions of hydrocortisone preserved with parabens are the most commonly reported immediate IgE-mediated reactions.[106,107,108] Nagel and colleagues described a patient who developed bronchospasm and pruritus after intravenous infusion of a hydrocortisone preparation containing methylparaben and propylparaben. Subsequent challenge determined that this patient could tolerate parenteral hydrocortisone preparations without parabens.[104] Sato and colleagues described a 24-year-old woman on chronic dialysis who complained of generalized itching immediately after an intracatheter injection of a heparin agent. She was able to tolerate a heparin preparation without parabens but not the heparin preparation containing parabens. Through testing with a leukocyte migration inhibition test, she was found to be sensitive to methylparaben and propylparaben and able to tolerate heparin.[111] In 1969, Aldrete and Johnson reported a type I immediate hypersensitivity reaction in a patient after subcutaneous injection with lidocaine preserved with parabens. A subcutaneous skin test showed a negative response to lidocaine and a positive reaction to methylparaben. Additionally, the Prausnitz-Küstner reaction test result was positive.[102] Reports of three other local anesthesia-related cases described similar patients' reacting to methylparaben but not to lidocaine after subcutaneous injections.[106,107,108]

Fine and Dingman reported one case of generalized eczematous dermatitis following suction-assisted lipectomy when a local anesthetic containing methylparaben was used. The eruption began overlying the surgical site and progressed to the patient's upper extremities and neck.[105]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....